Tuesday, 17 September 2013

HELL

Eden had insomnia last night ... her skin was on fire ... burning like hell ... NO comfort ... NOTHING that helped ... she cried and jumped up and down and went crazy to no avail. At 3 this morning we were both so tired (having slept absolutely zero hours) ... 

I can honestly say I know what hell on earth feels like ... and so does Eden...we are both so tired of this trial, just hoping and praying and stumbling along trying to get through this.


 

Almost 6 months Cortisone Free

Just an update on Eden's progess (I copied and pasted my forum post below):

Almost at the 6 months mark ... Eden is refusing to bath ... her skin is on fire (AGAIN) for the millionth time the past few months.

She's also developed swollen lymph glands all around her body including the groin area (is this normal??) 
Her breath smells (think tonsillitis is starting again) and our homeopath picked up that she's suffering from Reflux (something she had as a baby).
She complains from extreme back ache and shoulders that ache (not the skin but into the bone).

The skin odour is also there ... it's the strangest smell ... it's not a dirty smell but it's still unpleasant ... it's so weird I can't explain what it smells like (it's very unusual).

She goes through about 1,5litre ointment a week.... constantly applying ointment ... should I see this as an OCD or normal and nothing to worry about?

Her skin is ITCHING ... LIKE CRAAAAAAAZY 

she's still flaking a lot ... I wash her bedding daily ... vacuum and wash floors ... etc etc.

She takes pain killers at night as well as an anti-histamine and then early hours of the morning she wakes up with insomnia but I found an over-the-counter pill called Melatonin (natural hormone) and this helps her sleep again.

What I do find is that even though her skin has red patches, flaky patches, bumps and sores .... there are patches on her skin that seems to be clearing up ... where it seems like normal skin is coming through ... is this the beginning of her healing perhaps?

We were both in tears last night .... it's such an emotionally, physically and spiritually daunting and exhausting time ....

but, the sun still shines brightly every day ... and there's definitely progress .... for example ... she can tolerate the sun now (not for hours and hours but it's a start).... and her appetite is back in FULL FORCE (she use to wear children clothes for ages 11 to 12years) before TSW but now she fits into 7-8years years clothes.... skinny little thing at the moment.

Below are pictures of Eden's legs about 2 months ago ... this was HELL HELL HELL for her 





Currently at almost 6 months: She applies ointment a million times a day hence the shine but sometimes clear fluid runs out of her skin and then it also shines this way (however in this pic it was the ointment).

Also notice the purplish skin colour ... 
In all of this I (we) can DEFINITELY see progress ... it's not an easy road but never for a moment are we looking back.



Thursday, 5 September 2013

Anti-Bullying

One of the less noticeable scars of cortisone withdrawal is the amount of bullying, judging and ridicule these people (especially children and teenagers) have to experience.

One expects teasing from children ... even if it's subtle (a mere look often speaks louder than words) ... and sadly a lot of adults give Eden that "look"...in fact I cannot count how many times I have caught adults openly staring (nearly twisting their heads around to see what is going on with Eden's skin) ... and may I add ... it's not just strangers ... but people who actually personally know Eden ... who understands what she is going through and still can't prevent their mouths from hanging open.

My husband often have to calm me down ... in fact restrain me from ripping heads off (figuratively speaking of course).

That being said ... I understand as a mother of a TSW child ... I am over-sensitive and over-protective and the best thing for me is to explain to them (again ... and again ... and again) exactly what Eden is going through and then hope and pray that the message might sink in.

BUT.

What I eventually go fed up with, was the amount of subtle (and open) teasing that Eden endured from children at school.

And I feel strongly that teaching children values such as tolerance, kindness and just plain manners is NOT the responsibility of the school but first and foremost the responsibility of the PARENT!

Eden is now being home-schooled with the help and support of her school (90 % because she is physically struggling and 10 % because she is emotionally struggling ... that emotional percentage might have been higher if it wasn't for the fact that Eden's been attending anti-bullying kiddie courses with her step dad for the past 2 years).

There's a link to that website just below the pages heading (to the right of this page) for those who are interested in Anti-bullying or personal safety & protection.











Wednesday, 4 September 2013

Local Newspaper article

Our local newspaper interviewed us last week regarding Eden's cortisone free journey.

Below is a pic of the article. and the link to the newspaper website / article link for the fellow itsan group members that would like to read this:


Who knows....Maybe someone else in SA are looking for answers that can only be answered by ITSAN



Tuesday, 3 September 2013

How we discovered TSW

Eden was born with a red patch under her neck, it soon spread to the folds of her arms and behind her legs (Doctors informed me that Eden hat Atopic Dermatitis (Eczema) and that she would most likely outgrow it) fast forward to 4 years later:  the cortisone was not helping anymore and the dermatologist prescribed much stronger cortisone creams (one for the face and one for the body) ... by this time her eczema was spreading and the Dermatologist added oral cortisone to the topical cortisone  ... this worked really well  (for the first year) however Eden was gaining a lot of weight due to the cortisone use ... and then after a year her skin started breaking out into an uncontrollable rash ...

It was so frustrating!!! The cortisone would help for a little while ... but then to give her body a break I would take her off the cortisone for a week or two (by the end of those two weeks she would be completely flared up again and back on cortisone for a week) this was an endless painful cycle for the past 4 years until I finally decided that we can't do this anymore!!

I was not feeling comfortable with the use of cortisone anymore ... it wasn't helping ... her body needed something different .... perhaps the chance to learn to heal itself again.

So we cold turkey'd the cortisone use ... and took her to our Homeopath who informed us that it was going to get a whole lot worse before it would get better.

I didn't realize how much worse it would get .. until almost a month later when Eden's first TSW/TCW (topical steroid withdrawal / topical cortisone withdrawal) flare hit ... she was RED all over ... AND not itchy as before but BURNING ... and NOTHING would help the burn.

I started a blog for Eden in the hope that someone would read this that was going through this too ...just for someone to send Eden an email / message to say she will be okay ... that's when I found the following blog:
http://eczemahealing.blogspot.com/
and realized what Eden was going through (a weight was lifted in the form of an answer ... there was help ... and there was hope for her condition and that she was NOT suffering from ECZEMA alone anymore ... but from TOPICAL CORTISONE ADDICTION.)
I then found the ITSAN website and added us to their support group ... where I found a whole lot of other people that was enduring this difficult journey with us ...
www.itsan.org

It was such a comfort to both Eden and myself to look at the before and after pictures of some of these people and to get emails and little messages from people all over the world encouraging us to stay strong and sharing their stories with us.

Now 4 months into her withdrawal and perhaps a 1/4 of the way into her recovery (can't really say how long it's going to take before she's better) but we are not looking back ... so grateful that our prayers have been answered .... for years and years I've been searching ... tried every remedy ... changed her diet ... but nothing helped and finally the dots all connected:  Get rid of the cortisone ... and hold her hand (figurative and literally) when those dark moments and flare ups hit....and with time the flare ups will get further apart and become less intense until it will completely fade away.

BTW :  HAPPY SPRING EVERYONE !!! :)
(Eden was a flower girl at my sisters wedding this past Saturday ... she felt like a princess (we had to cover her arms ... but just look at her beautiful face!!).